A question for the docs on cortisone shotsPosted by Aly on 8/06/03 at 10:18 (126382)
I have had atypical PF for 18 months and have thus far avoided cortisone shots, but I am wondering if I should consider trying it. I've heard that sometimes these shots help to heal PF by breaking the pain cycle, but does this happen with patients who've had long-term / intractable PF? I've heard so many stories on the board here of failed shots...
In your professional opinion, how useful are the shots in treating PF (not just in managing pain, but aiding in return to wellness)?
Re: A question for the docs on cortisone shotsDr. David S. Wander on 8/08/03 at 16:22 (126596)
Cortisone shots can be useful in eliminating the localized pain and inflammation of plantar fasciitis, though recent studies have actually shown that there is more of a thickening and not an actual inflammation. The newer term is faciosis. Therefore, the use of cortisone is actually being questioned. On the other hand, I've used cortisone injections for heel pain for 18 years, and it has often provided significant relief, in conjunction with other therapies such as stretching, night splints, orthoses, etc. Cortisone does not really help you to return to wellness, since it is treating the symptom, not the problem. When used cautiously, it can certainly aid in your recovery.
Re: A question for the docs on cortisone shotsDorothy on 8/08/03 at 21:08 (126618)
Just want to commend you for your clear, considerate responses to questioners. Very informative.
Re: A question for the docs on cortisone shotsAly on 8/08/03 at 22:38 (126620)
Thanks for the reply, good info & much appreciated.
Re: A question for the docs on cortisone shotsJudy R. on 8/09/03 at 11:29 (126638)
Hi Dr..read your recent post on cortisone shots. I have been diagnosed with PF since May and my 1st shot was given about 3 weeks after taking prednisone by mouth and doing stretching, icing, etc. That first shot only lasted about 6 hours with the pain returning in full force the next evening. I had another shot last Wed. and today (Sat.) I am relatively pain free. The test will come on Monday when I play 18 holes of golf..will see how it feels that night. I am continually stretching and icing (4 times a day). I also soak my feet in warm water with epson salts about 2 times a day and ice afterwards (this is dr.'s advice). I guess what I really want to know is ..am I doing myself harm by having the shots? You hear so many different things from different people..but I want the pain to go away and for the last 3 days, it has been heaven. I understand that shots can only be given about 3 times a year..if they don't last long we are in big trouble with pain, aren't we? Thanks in advance for any advice or insight...Judy
Re: A question for the docs on cortisone shotsDr. Z on 8/09/03 at 13:49 (126645)
Dr. Wander has given you very good information. The test of playing 18 holes of golf isn't one of the way to allow this ro heal . Rest is important. Ride don't walk during the course. There are studies on this web site in the journal section that report pf rupture after just two injections. The rupture took place a few months down the road. In my opinion your use of steriods has peaked for some time so allow the area to heal. Orthosis may be a perfect adjunct to your treatment if you have biomechanical abnormal function.
Re: A question for the docs on cortisone shotsDorothy on 8/09/03 at 17:16 (126651)
Dr.Z: Your note is to someone else, but I wanted to 'jump in' and say thank you to you for all of your attentive and caring responses to people who ask you for assistance. Very kind of you.
Re: A question for the docs on cortisone shotsJudy R. on 8/09/03 at 18:34 (126655)
Hi again Dr...I definitely do ride (now) when I play golf whether it is 18 holes or 9 holes..will not take a chance on being on my feet too long to undo the healing that has already taken place. I also ice my foot down, do the stretching and rest the remainder of the day when I get home. Only play 1 time a week now where as I was playing at least 3 times a week..how I miss it! Thanks for the advice and quick response.